Bitter Taste In Mouth

Feeling of bitterness in the mouth is quite common and not a very specific symptom. Often it is the result of using some medication or poor oral hygiene.

Causes

Dental causes

Poor oral hygiene, oral bacterial overgrowth and inflammation of the gums may present by bitter taste in mouth. Adequate fluid intake and oral hygiene improvement usually lead to rapid disappearance of problems.

Gastroesophageal reflux disease

This fairly common condition is caused by return of stomach juices back into esophagus and this usually manifests by heartburn. When residues of gastric fluid enter oral cavity, they may cause bitter and sour unpleasant taste. Problems are worse in horizontal position when it is easier for gastric juices to return to upper part of digestive tract.

Drugs

Unpleasant feeling of bitter taste in mouth is associated with a variety of drugs. Quite often people react by this complaint after newly prescribed antidepressants and antibiotics. Unpleasant bitterness in mouth and loss of appetite can also be found in patients receiving too big number of different medications.

Lead poisoning

Metal bitter taste in mouth, along with abdominal pain, vomiting and convulsions occur in acute poisoning by this metal.

Hormonal changes

Unpleasant sensations in the mouth may occur in various periods of menstrual cycle, when there are changes in levels of female sex hormones. Similar problems occur in women during menopause.

Psychological causes

Feeling of bitter taste in mouth can be of course purely a psychiatric problem.

Diagnosis

It is based on medical history including current medications. Gastroscopy can be performed to rule out or confirm reflux disease.

Treatment

It depends on the underlying cause. Generally, it is advisable to increase fluid intake, use chewing gums, avoid irritating food and improve dental hygiene. When there is too numerous medication present, it is appropriate to discontinue unnecessary drugs. When there is a coincidence of troubles with usage of a new drug (especially an antidepressant), it is advisable to change it for another preparation (of course after consultation with your doctor). If reflux disease is the cause, we use drugs lowering gastric juice acidity (mainly proton pump inhibitors).